Wisconsin, 2005

Hail and Damaging Winds in Wisconsin, August 9, 2005

August 9, 2005 · NWS DLH · 6 events in 4 counties and zones

5 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 9, 1:45 AM CST, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 9, 1:45 AM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
245 AM CDT TUE AUG 9 2005

.DISCUSSION...
LINE OF STRONG CONVECTION FROM ND INTO CENTRAL MN JUST N OF QSTNRY
BNDRY EXTENDING FROM SFC LOW IN SD INTO CN N OF LK SUP. MODELS AGREE
IN PUSHING THE FNT A LTL FARTHER S...BUT OVERRUNNING OF THE BNDRY
WILL KEEP CHCS OF TSTMS OVR CWA THRU TDA/TNGT. CHCS OF SVR WILL
DIMINISH AS AXIS OF GREATEST INSTAB SETTLES S ALG WITH THE FNTL
BNDRY...AND COOLER MORE STABLE AIR FOLLOWS IT INTO THE REGION. AFT
TDA...THE TIMING OF MINOR IMPULSES IN ZONAL FLOW ALOFT WILL BE MAIN
FCST PROB...RESULTING IN SMALL POPS EACH DAY FOR REST OF THE
WEEK...ALTHO SOME REFINEMENTS WILL UNDOUBTEDLY HAVE TO BE MADE AS WE
GET CLOSER IN TIME. MOS PRODUCTS HAVE PICKED UP ON SLGT COOLING
TREND AS CAA PATTERN SETS UP AFT FNT LEAVES THE AREA. NO MAJ
ADJUSTMENTS TO TEMP GRIDS NEEDED.

.AVIATION...
PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH MOST OF THE TAF
PERIOD. A WEAK FRONT WILL SLOWLY DRIFT SE ACROSS THE UPPER MIDWEST
TODAY AND TONIGHT PRODUCING SCATTERED THUNDERSTORMS. THESE
THUNDERSTORMS WILL PRODUCE MVFR-IFR CIGS AND VSBYS...AND POSSIBLY
STRONG WINDS AND HAIL.

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.

04
Hazardous weather outlook, Aug 9, 5:15 AM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
615 AM CDT TUE AUG 9 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-101230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
615 AM CDT TUE AUG 9 2005

...SLIGHT RISK OF SEVERE STORMS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL CONTINUE ACROSS CARLTON AND PINE COUNTIES
IN MINNESOTA...INTO NORTHWESTERN WISCONSIN THIS MORNING. A SLIGHT
CHANCE OF SEVERE THUNDERSTORMS WILL THEN EXIST ACROSS NORTHERN
WISCONSIN FOR THE REST OF TODAY AND INTO THE EARLY EVENING HOURS. THE
PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY THIS MORNING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

04

The radar

The Duluth radar (KDLH), 133 km away, was scanning. The volume nearest the first event began at 11:56 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Ashland

When
August 9, 5:58 AM CST
Where
Ashland County, Mellen
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.317, -90.650

Thunderstorm Wind, Douglas

When
August 9, 6:15 AM CST
Where
Douglas County, 1 mi SE of Superior
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.700, -92.083

Trees were blown down on Wisconsin Point.

Thunderstorm Wind, Douglas

When
August 9, 6:20 AM CST
Where
Douglas County, Solon Springs
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.350, -91.817

Trees and power lines were blown down.

Thunderstorm Wind, Bayfield

When
August 9, 6:30 AM CST
Where
Bayfield County, Cable
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.200, -91.300

Trees were blown down.

Thunderstorm Wind, Ashland

When
August 9, 6:55 AM CST
Where
Ashland County, Glidden
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.133, -90.567

Many trees were blown down from Glidden to Augustine Lake along Highway N. A garage was blown down and a large pine tree was blown onto a house.

Thunderstorm Wind, Iron

When
August 9, 7:15 AM CST to 7:24 AM CST
Where
Iron County, 10 mi W of Mercer
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
46.167, -90.283

Numerous trees and power lines were blown down. Most damage was along and either side of County Highway FF near Pike Lake and Little Pike Lake. Power was out at Mercer.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473363, 5473364, 5473365, 5473366, 5473367, 5473368.